Medical Mystery: What caused a young man’s confusion, headache and fever?
Given his presentation with headaches, fever and confusion, we were concerned the young man may possibly have meningitis, a condition that causes the tissues covering your brain and spinal cord to become inflamed.
A 32-year-old man arrived at the hospital with a severe headache, fever, and confusion. His symptoms developed rapidly over several hours, and his social worker, who was at his bedside, informed the medical team that the patient had recently checked in to an in-patient drug rehabilitation facility. His care team at the rehab center noticed his symptoms and sent him to the hospital.
While he was being examined, he appeared acutely ill with high fever, rapid heart rate, and an increased respiratory rate. Although he had reported confusion before coming to the hospital, he was alert and awake, and he was oriented to time, place, and person. Additionally, a clear nasal discharge was noted, and he had some tenderness as we tapped on his frontal sinuses. The rest of his exam was normal.
His initial bloodwork revealed an elevated white blood cell count, and his HIV and urine drug screening tests were negative.
Given his headaches, fever, and confusion, we were concerned that he may possibly have meningitis, a condition that causes the tissues covering the brain and spinal cord to become inflamed. The inflammation is often caused by a bacterial or viral infection.
With the patient's consent, a lumbar puncture, or spinal tap, was done to analyze his cerebrospinal fluid — a way of identifying conditions that affect the brain and spine. The patient's spinal tap showed elevated white blood cells, which was consistent with possible meningitis. Further testing of the cerebrospinal fluid, the clear fluid that cushions and delivers nutrients to the central nervous system, was sent to the lab. He was placed on broad-spectrum antibiotics and admitted to the hospital with isolation precautions for his potential infectious condition.
The next day, he appeared to be improving. He told the medical team that after snorting cocaine and ecstasy five days earlier, he had developed a clear nasal discharge. He went to see his primary-care doctor, who was concerned he may have had a sinus infection, and the doctor prescribed him an antibiotic. He filled his prescription the same day and took one antibiotic pill in the afternoon, but he became ill that night and came to the hospital.
After the patient's marked improvement, we reviewed the final cerebrospinal fluid analysis results. The results were negative for an infection, and the bacterial culture was negative. Testing for common viral infections, as well as testing for Lyme disease and syphilis, were negative.
He was completely well after 24 hours of hospital admission with no further headaches or fevers, and his mental clarity returned to normal.
Why did the patient get so sick, and what was the reason for his meningitis?
After learning that the patient's headache, fevers, and confusion had developed within a few hours of taking the antibiotic for suspected sinusitis, we believed he was most likely experiencing drug-induced meningitis.
Aseptic meningitis is a rare, non-infectious illness caused by medications, including antibiotics. The condition mimics the signs and symptoms of infectious meningitis. It is considered a hypersensitivity reaction to drugs in which patients show classic signs and symptoms of meningitis.
The time of the illness in association with taking the antibiotics and the quick resolution of symptoms, as well as negative test results for infectious causes of meningitis, helped us make the diagnosis.
The antibiotic that caused the patient's condition was trimethoprim/sulfamethoxazole, a commonly prescribed oral antibiotic.
Drug-induced meningitis is very rare, but there is a lengthy list of commonly prescribed antibiotics that can cause this condition, such as trimethoprim/sulfamethoxazole, amoxicillin, metronidazole, ciprofloxacin, cephalexin, and penicillin. Non-steroidal anti-inflammatory medications (NSAIDS), such as ibuprofen, are also among the medicines most commonly associated with the condition.
The patient's case demonstrates the potential unwanted consequences of antibiotics and serves as an important reminder that all medicines — prescription and over-the-counter — should be taken with caution.
Gul Madison, MD, is an infectious-disease specialist at Mercy Philadelphia Hospital.